Opioid withdrawal can make people desperate for relief, and a common remedy, sold in most drug stores, turns out to have unexpected health risks. Loperamide, available as a generic or as the brand name Imodium, is an anti-diarrheal that’s meant to help you avoid an embarrassing accident or getting too dehydrated from diarrhea. But it has another use, one that’s been popular among opioid users for over a decade: feeling good.
New research shows that this non-approved use, which is often a last resort when someone can’t seek medical treatment, can come with potentially serious complications.
In a paper published December 26 in the journal Clinical Toxicology, researchers combed through cases over a 5-year period and found 26 instances in which patients evaluated by medical toxicologists reported taking large doses of loperamide. Out of these 26 patients, 10 showed abnormal electrocardiogram results, including prolonged QTc, a measure of the heart’s electrical properties. Half of the patients with abnormal ECG results had irregular heartbeats, which can be life-threatening.
While the number of cases in this report is too low to draw sweeping conclusions about the risk profile of loperamide, it highlights how a drug, one that’s widely available without a prescription and is widely used by illicit opioid users, could be a lot less harmless than casual drug users expect.
“The primary reason for misuse was to relieve the effects of opioid withdrawal and to gain a pleasurable sensation by taking a higher dose than labeled,” write the study’s authors, who were led by Vincent Lee, M.D., a toxicology fellow at Northwell Health who completed the research while an emergency medicine fellow at Morristown Memorial Hospital in New Jersey.
It may sound strange that people are taking an anti-diarrheal drug to get high or avoid withdrawal, but in fact, loperamide works exactly because it binds to the body’s opioid receptors. By relaxing the smooth muscles of the intestines, loperamide allows the digestive tract more time to absorb water from feces, making bowel movements more solid. This action is the same reason that other opioid drugs make users constipated — and when they stop taking them, the result is diarrhea.
At normal doses, loperamide can’t pass the blood-brain barrier, but at high doses, it can, causing pleasurable effects.
At normal doses of 2 to 4 milligrams, loperamide can prevent diarrhea associated with withdrawal, and at much higher doses, it can eliminate almost all withdrawal symptoms. In the study, the high doses patients took for withdrawals ranged from 160 to 400 milligrams a day, with 200 milligrams being the most common dose.
People aren’t figuring this solution out on their own, though. Online drug forums like BlueLight are full of advice by and for drug users on how to use loperamide to ease withdrawal symptoms, but the potential side effects are not often discussed.
The paper’s authors note that these web forums, which have provided many drug users with knowledge they wouldn’t normally have access to, can also increase the potential harm because some users provide instructions on how to use loperamide to get high, not just relieve unpleasant symptoms. In those cases, the doses are usually extremely high.
And while the cases examined in the new paper aren’t overdoses per se, there have been some cases of fatal overdoses from loperamide, as outlined in a 2017 paper in the Annals of Emergency Medicine.
Crucially, the study’s authors note that this unfortunate trend is not just drug users’ faults.
“This behavior may be worsened by the absence of available methadone or buprenorphine treatment programs,” they write. So in the absence of comprehensive drug treatment resources, drug users are turning to each other on the internet. It should come as no surprise to doctors and public health officials that the results are mixed.
Introduction: Loperamide is a readily accessible nonprescription medication that is increasingly being used surreptitiously as an opioid substitute to alleviate the symptoms of acute opioid withdrawal. The objective of this study was to determine the clinical characteristics of patients with loperamide misuse and toxicity.
Methods: The ToxIC registry, a nationwide, prospectively collected cohort of patients evaluated by medical toxicologists was searched from November 2011–December 2016 for patients with loperamide exposure. Each record was reviewed to determine the circumstances, dose, clinical presentations, treatment, and outcomes associated with loperamide use.
Results: Twenty-six cases were identified, and both the absolute number and relative proportion of overall cases in the ToxIC registry increased annually. The median age was 27 and 54% were male. Of cases with known intent (n = 18), 12(67%) were misuse/abuse, 3(17%) were self-harm/suicide, and 3(17%) were pediatric exploratory ingestions. Circumstances for misuse included taking higher doses than labeled (n =7), avoiding withdrawal (n = 6), and gaining a pleasurable sensation (n =4). The dose was reported in nine cases and ranged from 4 mg to 400 mg. In patients seeking to avoid withdrawal doses were 160–400 mg/day; the most common reported dose was 200 mg. Reported ECG abnormalities included 10 cases of prolonged QTc (>500 ms), which consisted of misuse/abuse (n =6) and self-harm (n =1) exposures; six prolonged QRS (>120 ms); two first degree AV block; seven ventricular dysrhythmias, five of which were single-agent exposures. All but one ECG demonstrated prolonged QTc with a range of 566–749 ms. All patients with dysrhythmias in which dose were reported ingested ≥200 mg.
Conclusions: The majority of patients had loperamide toxicity due to misuse/abuse, in-line with national trends. In patients avoiding withdrawal, doses >100 mg were observed. When taken in large doses (>200 mg), loperamide may cause significant cardiovascular effects, including QTc-prolongation and ventricular dysrhythmias.